0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Valproate-Induced Encephalopathy Related to Concurrent Antimanic Medications
Benoit Trojak, M.D.; Blandine de la Gastine, M.D.; Sonia Dollfus, M.D., Ph.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2011;23:E22-E23.
View Author and Article Information

Department of Psychiatry and Addictology, University Hospital of Dijon, France

Regional Pharmacovigilance Center, University Hospital of Caen, France

Department of Psychiatry, Centre Esquirol, University Hospital of Caen, France

To the Editor: It is well known that valproate acid can induce encephalopathy due to hyperammonemia.1 However, it seems that interactions between antimanic medications including valproate acid may induce encephalopathy by mechanisms other than hyperammonemia or liver failure.

A 36-year-old woman was admitted to the hospital for a second manic episode. She was first treated with diazepam, 30 mg/day, to manage agitation, and divalproex sodium, 1,000 mg/day, was added as an antimanic medication. As her clinical state worsened over the next 3 days, divalproex sodium was increased to 1,500 mg/day and olanzapine, 10 mg/day, was added. Adding an antipsychotic while gradually increasing the dose of valproate acid is recommended in the absence of signs of improvement.2 When this latest combination was started on day 4, the patient became drowsy, and therefore diazepam was stopped. However, her clinical state continued to worsen. The next morning, she gradually became comatose. All treatment was stopped, and a physical exam was performed. Electrolytes as well as liver and renal function tests were normal. Her serum valproate acid level remained in the therapeutic range according to clinical indications, at 120 mg/liter (plasma concentration for clinical response: 45–125 mg/liter).3,4 The ammonia level was 26 μmol/L [laboratory range: 11–48 μmol/liter]. Previous findings included normal brain computed tomography. Her serum valproate acid dropped to 77 mg/L, and she was deeply comatose and in a nonreactive state some hours later. An EEG was performed and showed severe encephalopathy (Figure 1; panel A). She was transferred to the medical intensive care unit where she was intubated. Twenty-four hours later, after all the treatments had been discontinued, she completely recovered. Olanzapine alone was reintroduced within 48 hours and no side effects occurred. The EEG performed 12 days after the encephalopathy was normal (Figure 1; panel B). The patient was discharged taking 20 mg/day olanzapine alone.

 
Anchor for JumpAnchor for Jump
FIGURE 1.Effects of Divalproate With Olanzapine and Diazepam

(A) Divalproate associated with olanzapine and diazepam led to encephalopathy: the EEG showed generalized slowing with continuous bilateral delta activity (2–3 c/s). (B) 12 days later, after divalproate and diazepam had been discontinued, olanzapine alone was being administered: EEG normalization.

This case provides evidence that an association of psychotropic drugs including valproate acid can lead to severe encephalopathy without toxic accumulations of ammonia. The main hypotheses that we put forward to explain the event are pharmacodynamic and pharmacokinetic interactions between the drugs. First, the psychotropic effects of these three drugs may be potentiated by their association and may induce deeper sedation. Second, valproate acid, olanzapine, and diazepam are strongly bound to plasma protein (80%–95%, 93%, and 98%–99%, respectively).5 This association of psychotropics may have saturated the binding sites of plasma proteins and thus increased the free fraction of these drugs, especially for valproate acid, whose free fraction increases with high dosages (10% at 40 mg/L to 18.5% at 130 mg/L).4 Since only the free fraction of drugs can penetrate the CSF, the interaction described may result in an overdose leading to neurologic toxicity. The serum valproate acid dosages (the total of free and bound fraction) at their appropriate levels may have hidden the overdose. Reducing doses of valproate acid would probably have prevented this neurologic adverse event. This case illustrates that associations of such antimanic medications must be used with caution.

Gerstner  T;  Buesing  D;  Longin  E  et al:  Vaproic acid induced encephalopathy: 19 new cases in Germany from 1994 to 2003—A side effect associated to VPA-therapy not only in young children.  Seizure 2006; 15:443–448
[PubMed]
[CrossRef]
 
National Institute for Health and Clinical Excellence (NICE):  Bipolar disorder: the management of bipolar disorder in adults, children, and adolescents in primary and secondary care. NICE CG 38 Bipolar disorder: full guideline 38.  July2006. Available at http://guidance.nice.org.uk/CG38/Guidance
 
Bowden  CL;  Janicak  PG;  Orsulak  P  et al:  Relation of serum valproate concentration to response in mania.  Am J Psychiatry 1996; 153:765–770
[PubMed]
 
Physicians' Desk Reference (PDR), 60th ed.  Montvale, NJ,  Thomson PDR, 2006
 
Sweetmann  SC (ed):  Martindale: The Complete Drug Reference .  London, UK,  Pharmaceutical Press, 2002
 
References Container

FIGURE 1. Effects of Divalproate With Olanzapine and Diazepam

(A) Divalproate associated with olanzapine and diazepam led to encephalopathy: the EEG showed generalized slowing with continuous bilateral delta activity (2–3 c/s). (B) 12 days later, after divalproate and diazepam had been discontinued, olanzapine alone was being administered: EEG normalization.

+

References

Gerstner  T;  Buesing  D;  Longin  E  et al:  Vaproic acid induced encephalopathy: 19 new cases in Germany from 1994 to 2003—A side effect associated to VPA-therapy not only in young children.  Seizure 2006; 15:443–448
[PubMed]
[CrossRef]
 
National Institute for Health and Clinical Excellence (NICE):  Bipolar disorder: the management of bipolar disorder in adults, children, and adolescents in primary and secondary care. NICE CG 38 Bipolar disorder: full guideline 38.  July2006. Available at http://guidance.nice.org.uk/CG38/Guidance
 
Bowden  CL;  Janicak  PG;  Orsulak  P  et al:  Relation of serum valproate concentration to response in mania.  Am J Psychiatry 1996; 153:765–770
[PubMed]
 
Physicians' Desk Reference (PDR), 60th ed.  Montvale, NJ,  Thomson PDR, 2006
 
Sweetmann  SC (ed):  Martindale: The Complete Drug Reference .  London, UK,  Pharmaceutical Press, 2002
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 3

Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 54.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 54.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 54.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 23.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 36.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles